Alert archive / Michigan / Winter Storm Warnings in 2017

Winter Storm Warning 9, NWS Marquette, MI

December 15, 2017Alger County, Michigan

NWS Marquette, MI issued this winter storm warning at Dec 15, 2017, 12:15 PM EST for Alger County, Michigan. It was in force for 16 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 15, 2017, 12:15 PM EST (17:15 UTC)
Expired
Dec 16, 2017, 4:22 AM EST
In force
16 hr
Issued by
NWS Marquette, MI

County Alger County, MI

The radar

The Marquette radar (KMQT), 77 km from the middle of the area, began a volume at 17:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 5.3 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2017-12-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2017-12-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
680 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

440 
WWUS43 KMQT 151715
WSWMQT

URGENT - WINTER WEATHER MESSAGE
National Weather Service Marquette MI
1215 PM EST Fri Dec 15 2017

MIZ006-160500-
/O.UPG.KMQT.WW.Y.0037.000000T0000Z-171216T0500Z/
/O.NEW.KMQT.WS.W.0009.171215T1715Z-171216T1800Z/
Alger-
Including the cities of Grand Marais and Munising
1215 PM EST Fri Dec 15 2017

...WINTER STORM WARNING IN EFFECT UNTIL 1 PM EST SATURDAY...

* WHAT...Heavy lake effect snow occurring. Plan on difficult
  travel conditions in some of the warning area. Additional snow
  accumulations of 6 to 9 inches expected, with localized amounts
  around 12 inches over western Alger county near the Lake
  Superior shore, including at Deerton. Lesser snow amounts of 3
  to 5 inches are expected near Grand Marais with less than 2 
  inches expected around Kiva and Trenary.

* WHERE...Alger County.

* WHEN...Until 1 PM EST Saturday.

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for heavy lake effect snow means
significant amounts of lake effect snow are forecast that will
make travel very hazardous or impossible. If you must travel,
keep an extra flashlight, food, and water in your vehicle in case
of an emergency.

$$

MIZ005-160500-
/O.EXB.KMQT.WW.Y.0037.171216T0500Z-171216T1800Z/
Marquette-
Including the cities of Gwinn and Marquette
1215 PM EST Fri Dec 15 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
1 PM EST SATURDAY...

* WHAT...Lake effect snow expected. Plan on slippery road
  conditions, especially over eastern portions of Marquette
  county. Total snow accumulations of 4 to 7 inches are expected
  over eastern Marquette county late tonight through Saturday
  morning, including at Marquette, Harvey and Shot Point.
  Localized higher amounts over 10 inches are possible toward 
  Shot Point. Expect less than 2 inches inland south a line from 
  Ishpeming to Gwinn. 

* WHERE...Marquette County.

* WHEN...From midnight tonight to 1 PM EST Saturday.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for lake effect snow means lake effect
snow is forecast that will make travel difficult in some areas.
Use caution when traveling.

$$

MIZ002-009-160500-
/O.EXT.KMQT.WW.Y.0037.000000T0000Z-171216T0500Z/
Ontonagon-Gogebic-
Including the cities of Ontonagon and Ironwood
1215 PM EST Fri Dec 15 2017 /1115 AM CST Fri Dec 15 2017/

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL MIDNIGHT EST
/11 PM CST/ TONIGHT...

* WHAT...Lake effect snow occurring. Plan on slippery road
  conditions. Additional snow accumulations of 2 to 4 inches
  through this evening, with localized amounts up to 8 inches 
  over the higher terrain from near Ironwood to White Pine. Snow 
  amounts of less than 2 inches are expected near Watersmeet and 
  Bruce Crossing.

* WHERE...Ontonagon and Gogebic Counties.

* WHEN...Until midnight EST /11 PM CST/ tonight.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for lake effect snow means lake effect
snow is forecast that will make travel difficult in some areas.
Use caution when traveling.

$$

MIZ004-084-160500-
/O.EXT.KMQT.WW.Y.0037.000000T0000Z-171216T1800Z/
Baraga-Southern Houghton-
Including the cities of L'Anse, Kenton, and Sidnaw
1215 PM EST Fri Dec 15 2017

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 1 PM EST
SATURDAY...

* WHAT...Lake effect snow occurring. Plan on slippery road
  conditions. Additional snow accumulations of 2 to 4 inches, with
  localized amounts up to 6 inches, are expected. The most snow
  will occur over the higher terrain of Baraga county this
  afternoon then shift to near Keweenaw Bay tonight, including at
  Baraga and L'Anse.

* WHERE...Baraga and Southern Houghton Counties.

* WHEN...Until 1 PM EST Saturday.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for lake effect snow means lake effect
snow is forecast that will make travel difficult in some areas.
Use caution when traveling.

$$

MIZ001-003-160500-
/O.EXT.KMQT.WW.Y.0037.000000T0000Z-171216T2200Z/
Keweenaw-Northern Houghton-
Including the cities of Copper Harbor, Houghton, and Hancock
1215 PM EST Fri Dec 15 2017

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 5 PM EST
SATURDAY...

* WHAT...Lake effect snow occurring. Plan on difficult travel
  conditions. Additional snow accumulations of 4 to 8 inches are
  expected. The most snow will occur over the higher terrain this
  afternoon then shift to most of the Keweenaw Peninsula on
  Saturday as winds become easterly.

* WHERE...Keweenaw and Northern Houghton Counties.

* WHEN...Until 5 PM EST Saturday.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for lake effect snow means lake effect
snow is forecast that will make travel difficult in some areas.
Use caution when traveling.

$$

MIZ007-085-160500-
/O.CON.KMQT.WW.Y.0037.000000T0000Z-171216T0500Z/
Luce-Northern Schoolcraft-
Including the cities of Newberry and Seney
1215 PM EST Fri Dec 15 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST
TONIGHT...

* WHAT...Lake effect snow occurring. Plan on slippery road
  conditions. Additional snow accumulations through this evening
  of 3 to 5 inches, with localized amounts up to 9 inches, are 
  expected. The most persistent heavier snow showers will occur 
  from northern Schoolcraft into northern Luce county, including 
  along and north of M-28 from Shingleton to Seney and at Pine 
  Stump Junction.

* WHERE...Luce and Northern Schoolcraft Counties.

* WHEN...Until midnight EST tonight.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for lake effect snow means lake effect
snow is forecast that will make travel difficult in some areas.
Use caution when traveling.

$$

JLA
3 follow-up statements
719 
WWUS43 KMQT 160226
WSWMQT

URGENT - WINTER WEATHER MESSAGE
National Weather Service Marquette MI
926 PM EST Fri Dec 15 2017

MIZ006-161000-
/O.CON.KMQT.WS.W.0009.000000T0000Z-171216T1800Z/
Alger-
Including the cities of Grand Marais and Munising
926 PM EST Fri Dec 15 2017

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 1 PM EST
SATURDAY...

* WHAT...Heavy lake effect snow occurring. Plan on difficult
  travel conditions in some of the warning area. Additional snow
  accumulations of 2 to 5 inches expected, with localized amounts
  up to 10 inches over western Alger county near the Lake Superior
  shore, including at Deerton. Lesser snow of less than 2 inches 
  expected around Kiva and Trenary. 

* WHERE...Alger County.

* WHEN...Until 1 PM EST Saturday.

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for heavy lake effect snow means
significant amounts of lake effect snow are forecast that will
make travel very hazardous or impossible. If you must travel,
keep an extra flashlight, food, and water in your vehicle in case
of an emergency.

$$

MIZ002-009-160500-
/O.CON.KMQT.WW.Y.0037.000000T0000Z-171216T0500Z/
Ontonagon-Gogebic-
Including the cities of Ontonagon and Ironwood
926 PM EST Fri Dec 15 2017 /826 PM CST Fri Dec 15 2017/

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST
/11 PM CST/ TONIGHT...

* WHAT...Lake effect snow occurring. Plan on slippery road
  conditions. Additional snow accumulations of 1 to 3 inches
  through midnight, with localized amounts up to 4 inches over 
  the higher terrain from near Ironwood to White Pine. Snow 
  amounts of less than an inch are expected near Watersmeet and 
  Bruce Crossing. 

* WHERE...Ontonagon and Gogebic Counties.

* WHEN...Until midnight EST /11 PM CST/ tonight.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for lake effect snow means lake effect
snow is forecast that will make travel difficult in some areas.
Use caution when traveling.

$$

MIZ004-084-161000-
/O.CON.KMQT.WW.Y.0037.000000T0000Z-171216T1800Z/
Baraga-Southern Houghton-
Including the cities of L'Anse, Kenton, and Sidnaw
926 PM EST Fri Dec 15 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST
SATURDAY...

* WHAT...Lake effect snow occurring. Plan on slippery road 
  conditions. Additional snow accumulations of up to 2 inches, 
  with localized amounts up to 6 inches, are expected.

* WHERE...Baraga and Southern Houghton Counties.

* WHEN...Until 1 PM EST Saturday.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for lake effect snow means lake effect
snow is forecast that will make travel difficult in some areas.
Use caution when traveling.

$$

MIZ007-085-160500-
/O.CON.KMQT.WW.Y.0037.000000T0000Z-171216T0500Z/
Luce-Northern Schoolcraft-
Including the cities of Newberry and Seney
926 PM EST Fri Dec 15 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST
TONIGHT...

* WHAT...Lake effect snow occurring. Plan on slippery road 
  conditions. Additional snow accumulations of up to 2 inches 
  are expected.

* WHERE...Luce and Northern Schoolcraft Counties.

* WHEN...Until midnight EST tonight.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for lake effect snow means lake effect
snow is forecast that will make travel difficult in some areas.
Use caution when traveling.

$$

MIZ001-003-161000-
/O.CON.KMQT.WW.Y.0037.000000T0000Z-171216T2200Z/
Keweenaw-Northern Houghton-
Including the cities of Copper Harbor, Houghton, and Hancock
926 PM EST Fri Dec 15 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM EST
SATURDAY...

* WHAT...Lake effect snow occurring. Plan on slippery road 
  conditions. Additional snow accumulations of 2 to 4 inches are 
  expected.

* WHERE...Keweenaw and Northern Houghton Counties.

* WHEN...Until 5 PM EST Saturday.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for lake effect snow means lake effect
snow is forecast that will make travel difficult in some areas.
Use caution when traveling.

$$

MIZ005-161000-
/O.CON.KMQT.WW.Y.0037.171216T0500Z-171216T1800Z/
Marquette-
Including the cities of Gwinn and Marquette
926 PM EST Fri Dec 15 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST
SATURDAY...

* WHAT...Lake effect snow expected. Plan on slippery road
  conditions especially over eastern portions of Marquette 
  county. Total snow accumulations of 4 to 7 inches are expected 
  over eastern Marquette county late tonight through Saturday 
  morning, including at Marquette, Harvey and Shot Point. 
  Localized higher amounts over 10 inches are possible toward Shot
  Point. Expect less than 2 inches inland south a line from 
  Ishpeming to Gwinn. 

* WHERE...Marquette County.

* WHEN...Until 1 PM EST Saturday.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for lake effect snow means lake effect
snow is forecast that will make travel difficult in some areas.
Use caution when traveling.

$$

07
505 
WWUS43 KMQT 160613
WSWMQT

URGENT - WINTER WEATHER MESSAGE
National Weather Service Marquette MI
113 AM EST Sat Dec 16 2017

MIZ004-005-084-160715-
/O.CAN.KMQT.WW.Y.0037.000000T0000Z-171216T1800Z/
Baraga-Marquette-Southern Houghton-
Including the cities of L'Anse, Gwinn, Marquette, Kenton, 
and Sidnaw
113 AM EST Sat Dec 16 2017

...WINTER WEATHER ADVISORY IS CANCELLED...

Some light snow is possible through this morning, with at most 1
to 3 inches of accumulation expected. Since forecast snowfall is
lower than previously anticipated, the Advisory has been
cancelled.

$$

MIZ006-161415-
/O.CON.KMQT.WS.W.0009.000000T0000Z-171216T1800Z/
Alger-
Including the cities of Grand Marais and Munising
113 AM EST Sat Dec 16 2017

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...

* WHAT...Heavy lake effect snow occurring. Plan on difficult 
  travel conditions. Additional snow accumulations of 1 to 3 
  inches, with localized amounts up to 6 inches, are expected.

* WHERE...Alger County.

* WHEN...Until 1 PM EST this afternoon.

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for heavy lake effect snow means
significant amounts of lake effect snow are forecast that will
make travel very hazardous or impossible. If you must travel,
keep an extra flashlight, food, and water in your vehicle in case
of an emergency.

$$

MIZ001-003-161415-
/O.CON.KMQT.WW.Y.0037.000000T0000Z-171216T2200Z/
Keweenaw-Northern Houghton-
Including the cities of Copper Harbor, Houghton, and Hancock
113 AM EST Sat Dec 16 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM EST THIS
AFTERNOON...

* WHAT...Lake effect snow occurring. Plan on slippery road 
  conditions. Additional snow accumulations of up to 2 inches, 
  with localized amounts up to 4 inches, are expected.

* WHERE...Keweenaw and Northern Houghton Counties.

* WHEN...Until 5 PM EST this afternoon.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for lake effect snow means lake effect
snow is forecast that will make travel difficult in some areas.
Use caution when traveling.

$$

Titus
026 
WWUS43 KMQT 160922
WSWMQT

URGENT - WINTER WEATHER MESSAGE
National Weather Service Marquette MI
422 AM EST Sat Dec 16 2017

MIZ006-161500-
/O.CAN.KMQT.WS.W.0009.000000T0000Z-171216T1800Z/
/O.EXB.KMQT.WW.Y.0037.000000T0000Z-171216T1500Z/
Alger-
Including the cities of Grand Marais and Munising
422 AM EST Sat Dec 16 2017

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST THIS
MORNING...
...WINTER STORM WARNING IS CANCELLED...

* WHAT...Lake effect snow occurring. Plan on slippery road 
  conditions. Additional snow accumulations of 1 to 3 inches are 
  expected.

* WHERE...Alger County.

* WHEN...Until 10 AM EST this morning.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for lake effect snow means lake effect
snow is forecast that will make travel difficult in some areas.
Use caution when traveling.

$$

MIZ001-003-161730-
/O.CON.KMQT.WW.Y.0037.000000T0000Z-171216T2200Z/
Keweenaw-Northern Houghton-
Including the cities of Copper Harbor, Houghton, and Hancock
422 AM EST Sat Dec 16 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM EST THIS
AFTERNOON...

* WHAT...Lake effect snow occurring. Plan on slippery road 
  conditions. Additional snow accumulations of up to 2 inches, 
  with localized amounts up to 4 inches, are expected.

* WHERE...Keweenaw and Northern Houghton Counties.

* WHEN...Until 5 PM EST this afternoon.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for lake effect snow means lake effect
snow is forecast that will make travel difficult in some areas.
Use caution when traveling.

$$

Titus

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this winter storm warning went out at Dec 15, 6:49 AM EST, 5 hours 26 minutes earlier.

Area forecast discussion, Dec 15, 6:49 AM EST, 5 hours 26 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
649 AM EST Fri Dec 15 2017

.SHORT TERM...(Today and tonight)
Issued at 435 AM EST FRI DEC 15 2017

A shortwave over the area is driving some light snow across the
area, with lake effect in the NW snowbelts of the western U.P. and a
band of heavy lake effect N of the Superior shorelines of eastern
Upper MI. Behind the shortwave, wind fields will allow LES to move
onshore in the NW wind snowbelts of the E this morning. Little
change in thinking from the previous shift, so no headline changes
were needed. Lake effect diminishes to a degree tonight, lingering
strongest longest into eastern Marquette and far western Alger
County through tonight. From 12Z today to 12Z Sat, additional
accumulations are expected to be 3-5" in the snowbelts of the
western half, 5-8", possibly up to 11", in Alger and northern
Schoolcraft, and 2-5" in Luce County.

.LONG TERM...(Saturday through Thursday)
Issued at 350 AM EST FRI DEC 15 2017

Beginning Saturday: With sfc high pressure sliding north and east of
Lake Superior and 850 mb temps in the -16C to -20C range, expect
some lingering light lake effect snow mainly in e to ne flow areas.
Very light snow of a up to a few tenths of an inch forced by WAA may
also occur along the Wi border counties, but overall impacts should
be minimal.

Sunday and Monday: Mainly zonal flow aloft along with weak surface
ridging and increasing 850 mb temps will allow for mostly dry
conditions and moderating temps during this time.

Tuesday through Wednesday: A shortwave trough moving in Mon night
will usher in another shot of colder air into the region generating
more LES for the W to NW wind snow belts Tuesday into Wednesday.
Gusty west to northwest winds, especially across the Keweenaw and
north central shoreline areas, will be possible Tuesday into Tuesday
night aided by an isallobaric wind component crossing the CWA behind
the trough. Mixed layer off the GFS forecast soundings would suggest
several locations reaching advisory criteria wind gusts of 45 mph
or greater.

Wed night into Friday: Model uncertainty increases for later in the
week regarding evolution of a low pres system developing over the
Plains and moving into the Great Lakes region. The 00z ECMWF
solution is not as deep and farther south than its previous run and
shows the low taking a similar track as the 00Z GFS and GEFS through
central Lower Mi and across Lake Huron Thu night into Fri morning.
Following a blend of the 00z GFS and ECMWF solutions...WAA snow
ahead of this system would spread into Upper Mi late Wed into Wed
night and continue into Thu with the potential for significant lake
enhanced snow over the northeast snow belts Thu afternoon into
Friday morning.  Model trends on this developing storm system and
its potential impact on holiday travel will need to be monitored
heading into next week.
&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 649 AM EST FRI DEC 15 2017

Lake effect snow showers will continue at KCMX and KIWD. KSAW will
have light snow into this morning.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 435 AM EST FRI DEC 15 2017

Winds will stay generally below 20 knots through the weekend except
for a few northwesterly gusts to 30 knots today. Southwesterly winds
will increase late Monday to 20 to 30 knots before veering to
northwesterly gales to 35-45 knots late Mon night into Wed morning.
With increasing wave heights, freezing spray is possible late
Tuesday night and into Wednesday.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Winter Weather Advisory until midnight EST tonight for MIZ006-
     007-085.

  Winter Weather Advisory until 4 PM EST /3 PM CST/ this afternoon
     for MIZ001>004-009-084.

Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...Titus
LONG TERM...Voss
AVIATION...Titus
MARINE...Titus
Hazardous weather outlook, Dec 15, 5:00 AM EST, 7 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
500 AM EST Fri Dec 15 2017

MIZ001>007-009>014-084-085-161100-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
500 AM EST Fri Dec 15 2017 /400 AM CST Fri Dec 15 2017/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

Moderate to at times heavy lake effect snow is expected for the
northwest to north wind favored snow belts of Upper Michigan into
this evening. See the latest Winter Weather Message for further
details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong west to northwest winds could gust in excess of 45 mph late
Monday night into Tuesday evening over the Keweenaw Peninsula and
areas along Lake Superior east of Munising. Waves building to 12
to 15 feet could also cause minor beach erosion along Lake Superior
east of Munising late Tuesday into Tuesday night.

Depending on the track of a developing storm system, there is a
potential for moderate to possibly heavy snow over portions of
west and north central Upper Michigan for Wednesday night into
Thursday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to submit reports of snowfall and
low visibilities to the National Weather Service in Marquette.
The public may also submit reports through our webpage, Facebook
page or on Twitter.

LSZ162-240>251-263>267-161100-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
500 AM EST Fri Dec 15 2017 /400 AM CST Fri Dec 15 2017/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

West to northwest gales are possible late Monday night through
Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-161100-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
500 AM EST Fri Dec 15 2017

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

Voss

In the hours before

Local storm report, Dec 15, 8:49 AM EST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
849 AM EST FRI DEC 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0847 AM     SNOW             2 E HOUGHTON            47.12N 88.51W
12/15/2017  M4.6 INCH        HOUGHTON           MI   CO-OP OBSERVER

            SNOW DEPTH 11 INCHES. LIQUID EQUIVALENT
            0.13". THE DURATION OF THE SNOW EVENT WAS 24
            HOURS.

&&

KCW
Local storm report, Dec 15, 8:51 AM EST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
851 AM EST FRI DEC 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 AM     SNOW             1 SSE PAINESDALE        47.03N 88.67W
12/15/2017  M7.8 INCH        HOUGHTON           MI   CO-OP OBSERVER

            SNOW DEPTH 24". THE DURATION OF THE SNOW
            EVENT WAS 24 HOURS.

&&

KCW
Local storm report, Dec 15, 9:18 AM EST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
918 AM EST FRI DEC 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0917 AM     SNOW             1 S ONTONAGON           46.86N 89.31W
12/15/2017  M5.9 INCH        ONTONAGON          MI   CO-OP OBSERVER

            LI 0.29". SNOW DEPTH 12". THE DURATION OF
            THE SNOW EVENT WAS 24 HOURS.

&&

KCW
Local storm report, Dec 15, 9:23 AM EST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
923 AM EST FRI DEC 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 AM     SNOW             2 E REDRIDGE            47.15N 88.72W
12/15/2017  M10.0 INCH       HOUGHTON           MI   CO-OP OBSERVER

            LI 0.40". SNOW DEPTH 19". THE DURATION OF
            THE SNOW EVENT WAS 24 HOURS.

&&

KCW
Local storm report, Dec 15, 9:32 AM EST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
932 AM EST FRI DEC 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0929 AM     SNOW             HERMAN                  46.66N 88.37W
12/15/2017  M5.0 INCH        BARAGA             MI   CO-OP OBSERVER

            SNOW DEPTH 14". LI 0.12". THE DURATION OF
            THE SNOW EVENT WAS 24 HOURS.

&&

KCW
Special weather statement, Dec 15, 9:47 AM EST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Marquette MI
947 AM EST Fri Dec 15 2017

MIZ006-151700-
Alger-
Including the cities of Grand Marais and Munising
947 AM EST Fri Dec 15 2017

...HEAVY LAKE EFFECT SNOW PUSHING ONSHORE AROUND MUNISING...

AT 940 AM a very heavy snow band, producing snowfall rates of over
2 inches per hour, was over Grand Island and pushing onshore to
the east of Munising along Highways H-13 and H-58. The heavy snow
is expected to move over the Munising area late this morning,
including M-28 from Au Train to Shingleton. Through noon, expect
a few inches of snow and visibilities less than one-quarter mile
as the snow band moves through. More scattered lake effect snow
showers will then develop by early afternoon. Expect a period of
hazardous traveling conditions as this snow band moves through.

JLA

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 15, 4:02 AM ESTSmall Craft AdvisoryMQT28 hr

Nearby

Winter Storm Warnings in Michigan, 2017Every winter storm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.